Follow
Share

My father has started regressing to his younger days all of a sudden ...his vitals are all good, he hasn't slept for 3 days...he hollars all day and night about his younger days, but he comes back and realizes he regressed, we cut back his narcotics such as tramodol and percocet, and just give him tylenol, he quit complaining of pain too which is surprising to us. Its as if one minute he knows whats going on the next he doesn't recognize us but he jokes around and kids with us during the regression like a a teenager...we have been taking shifts with him because we have to calm him from hollering during the night, he says" Call the police"..."you stole my money" stuff like that. also when he regresses he moves his limbs with ease but other times when he is aware he is very rigid and stiff, his b/p, sugar, pulse etc. are all good...he also talks to his departed family members and other people..... I think he may have dementia, it just was so sudden my father has always had a good mind up until now....its constant babbling and he doesn't sleep even on the sleep medication prescribed by his doctor...what to do?

This question has been closed for answers. Ask a New Question.
This has to be distressing! Since it's so sudden, I'm wondering about all of the medication. Medication side effects or interactions can mimic dementia. Of course, he may be developing dementia, but a doctor needs to see him regardless.
Take care and please check back,
Carol
Helpful Answer (3)
Report

Dementia takes a while to become that extreme. I know from my own recent experience with my mom who does have dementia that medications really made her seem like she was on another planet. Pain meds and dementia meds made her a mess. They are just know coming out of her system and the change is remarkable. I am not a doctor but this is my own personal experience recently. She still has her short term memory loss with the demetia but no more acting like she was in another galaxy. See if there are any medications that are working against each other and causing these side effects. Also be sure that he is eating properly as I also found that makes a difference in how my mom reacts and lives her life. If she gets no nutrition she just stays in bed and is confused.
Helpful Answer (2)
Report

Carol is right. Whether this is sudden onset dementia or drug reaction or something else it needs to be evaluated by a doctor.

I don't think sudden onset of dementia is common, but it happened to my husband so I know it is possible. But not everything that looks like dementia really is.
Helpful Answer (1)
Report

Hi tm,

You didn't mention your father's diagnosis and with the pain meds he is receiving, I think it's important to note. For example, if it were cancer, it may be beginning to affect his brain. Or this may be a progression of a different disease.

Medication reactions are certainly a possibility. Another possible culprit could be a urinary tract infection. They tend to cause dementia. Try to encourage him to stay well hydrated.

Consulting your physician is a great idea. He may have some knowledge that we lack.

Just so you know, it's very common for patients with dementia to accuse people of stealing. It comes with a certain degree of paranoia. I also want to commend your family for working together so well.

Blessings,

Shelley
Helpful Answer (1)
Report

In response to your title question I think you should take him to the doctor immediately. The quicker he is diagnosed and treatment starts the better. I hope the doctor can find a way to help. I also think you may want to join a support group yourself for when you are having a bad day, although just venting on this site could probably work wonders.
Helpful Answer (1)
Report

Please take Dad to the doctor. He may be suffering from Lewey Body Disease, a particuarly hateful form of dementia. Meds may also be playing a role as well as possibly a UTI . Best Wishes, Mimara
Helpful Answer (1)
Report

TM, I agree with everyone. Take him to the Doctor right away and make sure the doctor knows he is not sleeping as well. I'm not a doctor however I have had training in Nutrition and there are deficiencies people can get as side affects from taking certain medications, or from not properly absorbing basic nutrients that lead to deficiencies that can mimic dementia. Whatever the cause he needs the professionals to figure that part out to get the right help for him and relief for you. Bless your hearts for what you do.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.